Angiotensin II Receptor Antagonists: Well Tolerated and Effective Antihypertensives

Drug Ther Perspect. 2001;17(7) 

In This Article

Cough Not a Factor...

Cough, which is considered to be linked to bradykinin, is a class effect of the ACE inhibitors (see Differential features table) and can limit their clinical usefulness. Because angiotensin II receptor antagonists do not interfere with the metabolism of kinins or substance P, cough was not expected to complicate their use. This is confirmed by clinical experience, with the incidence of cough in candesartan cilexetil-, valsartan-and eprosartan-treated patients being no different from that observed with placebo.[5,12]

In trials conducted specifically in patients with a history of ACE inhibitor-related cough, the incidence of cough in patients receiving angiotensin II receptor antagonists (losartan potassium and valsartan) was similar to that observed in patients on diuretics. The incidence of cough with losartan potassium (see figure) and valsartan was significantly lower than that observed in patients receiving lisinopril.[17,18] Likewise, the incidence of cough with eprosartan was significantly lower than that associated with enalapril and similar to that with placebo in hypertensive patients with a history of enalapril-induced cough.[19]

Percentage of patients with a history of ACE inhibitor-induced cough developing cough after administration of losartan potassium 50 mg/day, lisinopril 20 mg/day, or hydrochlorothiazide 25 mg/day for 8 weeks. * p < 0.01 vs lisinopril; Ý p < 0.05 vs lisinopril.[17]

Blood pressure maintenance is related to the renin-angiotensin system in salt-depleted or hypovolaemic patients. For this reason, first-dose hypotension is a common problem when such patients are started on an ACE inhibitor.

First-dose hypotension was not observed when increasing doses of losartan potassium were administered to diuretic-treated patients. Furthermore, elderly patients on candesartan cilexetil did not experience orthostatic hypotension. However, it remains possible that angiotensin II receptor antagonists cause first-dose hypotension. Care should be taken when these agents are administered to salt-depleted or hypovolaemic patients.[5]

Accumulation of bradykinin has been implicated in the development of angioedema. However, other mechanisms may be involved as angioedema can occur with many drugs and some foods.

There have been isolated reports of angioedema during losartan potassium therapy, but a cause-effect relationship has not been proven.[5]

Angiotensin II receptor blockade results in an increase in circulating plasma angiotensin II. This could theoretically stimulate unblocked AT2 receptors.[5]

It is unclear whether the unopposed effects of angiotensin II at AT2 receptors are of clinical significance. Long term clinical follow-up to seek any clinical effects of concern is ongoing.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....